Drug Related Skin Reactions

Posted by:

There are several different types of adverse drug reaction related to skin. They can result from a wide variety of medication, whether it is at the outset of use or after dose escalation. Adverse drug skin reactions can mimic other skin disorders and without careful consideration of your medical history and medication use, it can be difficult to determine the cause. Some sources estimate that adverse skin reactions to drugs occur in 2% of outpatients and up to 7% of hospital inpatients. The skin lesions can range from blistering lesions to hives, to pustules or lesions that may resemble poison ivy or another contact irritant dermatitis. In most cases, you should stop all nonessential drug therapy, including use of herbs and supplements, until your condition improves.

Common drug reactions

Some of the more common drug reactions that result in skin manifestations are allergic reactions that cause hives, which are raised, itchy spots over the skin. Allergic reactions to drugs may escalate and cause swelling of the tissues under the skin or around the face, known as angioedema. Hives can be associated with a severe, life-threatening allergic reaction known as anaphylaxis. Angioedema typically results in rapid swelling of the mouth and tongue and it is particularly common with use of the high blood pressure medication class known as ACE inhibitors.

Photosensitivity

Photosensitivity associated with drugs is particularly common with antibiotics, particularly tetracyclines and drugs in the class called fluoroquinolones, which includes Cipro and Levaquin. Other drugs associated with photosensitivity include some diuretics (Lasix, Hydrochlorothiazide), nonsteroidal anti-inflammatory drugs (ibuprofen, naproxen), and retinoids. These drugs carry warnings to avoid direct sunlight.

Blistering lesions

The most serious drug-related skin disorder is known as Stevens-Johnson syndrome. It is relatively rare and begins with a flu-like illness followed by a rash. The rash is painful, red or purplish in color, and it spreads and forms blisters. The top layer of skin then dies and sloughs off, resulting in an injury to the skin much like a burn. Patients may experience swelling in the face and tongue, pain, and blisters that involve both the skin and the mucous membranes of the mouth, genitalia, eyes, and/or nose. This disorder is usually the result of medication or an infection. Drugs that are associated with the disorder include penicillin, Bactrim, anticonvulsant medications, anti-gout medications, and some nonsteroidal anti-inflammatory pain relievers.

You may have an increased risk of Stevens-Johnson is your immune system is weakened or if you have a family or personal history of Stevens-Johnson syndrome. There are some genetic variations that are associated with increased risk. Viral infections are also associated with increased risk.

Stevens-Johnson syndrome shares many features with toxic epidermal necrolysis (TENS), which is primarily distinguished by a higher mortality rate and a larger percentage of body surface area involvement. The mortality rate of TENS is as high as 40% in some studies. Individuals with this condition will develop painful, red skin that is similar to a significant sunburn, usually beginning on the face and spreading downward. As the rash spreads, the top layer of skin (epidermis) falls off in sheets.

You should see your doctor immediately if you develop symptoms like widespread skin pain and rash. Complications of Stevens-Johnson syndrome and TENS include sepsis, cellulitis, and organ damage. The mortality rate has been reported as 5% to 15%. Patients are often treated in the intensive care unit or in a burn unit with supportive measures until the condition resolves.

Drug-induced pemphigoid is a type of drug reaction that produces fluid filled blisters after either topical application of a drug or oral administration. Plaques or patches of redness can also develop, but in most cases, resolution occurs after the drug is discontinued. Tense blisters may develop as a reaction to drugs including furosemide (Lasix), naproxen (Naprosyn) and tetracycline antibiotics in a condition known as drug-induced pseudoporphyria. Again, the condition responds well to stopping the causative medication.

Demarcated lesions

A fixed drug eruption results in an itchy burning rash that is confined to an area of sharp demarcation. Patients usually have fever and all symptoms usually occur within 6 hours to 2 days after taking a medication. Usually, stopping the medication is all that is required. These lesions generally resolve after discontinuation of the offending agent.

Nodules

Erythema nodosum refers to a condition that is often associated with malignancy, infection, or autoimmune disorders. However, this condition can be the result of an adverse drug effect from medications that include the diabetic agents in the sulfonylurea class; sulfonamides; and oral contraceptives. Erythema nodosum is characterized by formation of nodules, typically on the shins.

Vasculitis

Cutaneous vasculitis, or inflammation of the blood vessels of the skin, is not uncommon and may occur as a result of antibiotics, diuretics, and nonsteroidal anti-inflammatory agents. It is distinguished by palpable purpura, which refers to purple spots on the skin. Although it resolves in most cases when the responsible medication is discontinued, sometimes steroids may be helpful in treatment, along with simple measures like elevation of the feet and legs.

Skin discoloration

Some medications are associated with a risk of skin discoloration, including amiodarone, a commonly used medication for control of heart rhythm. Other medications associated with skin discoloration include anti-malarial drugs, chemotherapy drugs, and tetracycline antibiotics. These medications can cause increased production of the skin pigment melanin. In some cases, there are deposits of drug or drug metabolites in the skin. In almost every case, sun exposure makes this type of pigment disorder worse. Usually, these changes resolve after the drug is discontinued.

Other disorders that develop late

Other drug induced conditions that typically develop after months or years of medication include drug-induced lupus erythematosus, similar to lupus, and DRESS syndrome, which is a drug hypersensitivity syndrome that produces a generalized red rash up to eight weeks after ingestion of certain pain relievers, anti-tuberculosis agents, nonsteroidal anti-inflammatory drugs, and the antiepileptic drug carbamazepine. DRESS is a life threatening disorder.

This is not an exhaustive list and careful examination and evaluation of your medical history, environmental factors, and medications or supplements is the only way to accurately arrive at a diagnosis. If you develop a rash while taking a medication, you should see your physician to determine if the rash is the result of an adverse reaction. Symptoms like fever, shortness of breath, swelling (particularly in the tissues of the mouth), or blistering should prompt you to obtain a rapid evaluation by a qualified healthcare provider.

0
  Related Posts

Add a Comment